Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 239, NWS Amarillo, TX

July 15, 20167 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 15, 2016, 8:13 PM CDT for 7 counties in Texas. It was in force for 77 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2016, 8:13 PM CDT (01:13 UTC)
Expired
Jul 15, 2016, 9:30 PM CDT
In force
77 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Gray County, TX, Hemphill County, TX, Hutchinson County, TX, Lipscomb County, TX, Ochiltree County, TX, Roberts County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 103 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 8:39 PM CDTTSTM WND GST 668 E Lora, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 6:46 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1237 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
2286 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.9

Open this sounding in Storm Lab

The text

As transmitted.

842 
WUUS54 KAMA 160113
SVRAMA
TXC179-211-233-295-357-393-483-160230-
/O.NEW.KAMA.SV.W.0239.160716T0113Z-160716T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
813 PM CDT FRI JUL 15 2016

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WHEELER COUNTY IN THE PANHANDLE OF TEXAS...
  ROBERTS COUNTY IN THE PANHANDLE OF TEXAS...
  GRAY COUNTY IN THE PANHANDLE OF TEXAS...
  HEMPHILL COUNTY IN THE PANHANDLE OF TEXAS...
  LIPSCOMB COUNTY IN THE PANHANDLE OF TEXAS...
  SOUTHEASTERN OCHILTREE COUNTY IN THE PANHANDLE OF TEXAS...
  SOUTHEASTERN HUTCHINSON COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 930 PM CDT

* AT 813 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 5 MILES SOUTHEAST OF FOLLETT TO 14 MILES NORTH OF
  LORA TO 5 MILES SOUTHEAST OF STINNETT...MOVING EAST AT 45 MPH.

  HAZARD...70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT SOME TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
           HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  PAMPA...BORGER...LIPSCOMB...CANADIAN...MIAMI...BRISCOE...WHEELER...
  MCLEAN...LEFORS...FOLLETT...HIGGINS...LAKE MCCLELLAN...CODMAN...
  LAKE MARVIN...ALLISON...LORA...GLAZIER...KINGSMILL...
  ALANREED AND NEW MOBEETIE.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 114 AND
125...BETWEEN MILE MARKERS 127 AND 128...AND BETWEEN MILE MARKERS
130 AND 146.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3518 10066 3518 10109 3562 10109 3562 10152
      3564 10154 3598 10069 3606 10070 3650 10023
      3650 10000 3541 10000
TIME...MOT...LOC 0113Z 284DEG 39KT 3638 10005 3593 10065 3577 10136 

HAIL...<.75IN
WIND...70MPH
 
$$

BRB/AMW
2 follow-up statements
415 
WWUS54 KAMA 160152
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
852 PM CDT FRI JUL 15 2016

TXC233-357-160201-
/O.CAN.KAMA.SV.W.0239.000000T0000Z-160716T0230Z/
OCHILTREE TX-HUTCHINSON TX-
852 PM CDT FRI JUL 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OCHILTREE AND
SOUTHEASTERN HUTCHINSON COUNTIES IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
THE PANHANDLE OF TEXAS.

LAT...LON 3518 10065 3518 10109 3563 10109 3580 10096
      3640 10000 3541 10000
TIME...MOT...LOC 0151Z 284DEG 39KT 3628 9959 3584 10019 3568 10090 

$$

TXC179-211-295-393-483-160230-
/O.CON.KAMA.SV.W.0239.000000T0000Z-160716T0230Z/
WHEELER TX-ROBERTS TX-GRAY TX-HEMPHILL TX-LIPSCOMB TX-
852 PM CDT FRI JUL 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR WHEELER...ROBERTS...GRAY...HEMPHILL AND SOUTHERN LIPSCOMB
COUNTIES...

AT 851 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTH OF FARGO TO 4 MILES SOUTH OF LAKE MARVIN
TO 8 MILES WEST OF CODMAN...MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. 

LOCATIONS IMPACTED INCLUDE...
PAMPA...CANADIAN...MIAMI...BRISCOE...WHEELER...MCLEAN...LEFORS...
HIGGINS...LAKE MCCLELLAN...CODMAN...LAKE MARVIN...ALLISON...LORA...
GLAZIER...KINGSMILL...ALANREED...NEW MOBEETIE...
KELLERVILLE AND MOBEETIE.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 114 AND
125...BETWEEN MILE MARKERS 127 AND 128...AND BETWEEN MILE MARKERS
130 AND 147.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3518 10065 3518 10109 3563 10109 3580 10096
      3640 10000 3541 10000
TIME...MOT...LOC 0151Z 284DEG 39KT 3628 9959 3584 10019 3568 10090 

HAIL...<.75IN
WIND...60MPH
 
$$

AMW/BRB
347 
WWUS54 KAMA 160215
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
915 PM CDT FRI JUL 15 2016

TXC295-160225-
/O.CAN.KAMA.SV.W.0239.000000T0000Z-160716T0230Z/
LIPSCOMB TX-
915 PM CDT FRI JUL 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LIPSCOMB COUNTY IS
CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
THE PANHANDLE OF TEXAS.

LAT...LON 3518 10065 3518 10109 3536 10109 3573 10066
      3603 10000 3541 10000
TIME...MOT...LOC 0215Z 293DEG 30KT 3612 9920 3568 9980 3552 10051 

$$

TXC179-211-393-483-160230-
/O.CON.KAMA.SV.W.0239.000000T0000Z-160716T0230Z/
WHEELER TX-ROBERTS TX-GRAY TX-HEMPHILL TX-
915 PM CDT FRI JUL 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR WHEELER...SOUTHEASTERN ROBERTS...GRAY AND HEMPHILL COUNTIES...

AT 915 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES EAST OF VICI TO 6 MILES EAST OF REYDON TO 3
MILES WEST OF NEW MOBEETIE...MOVING SOUTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. 

LOCATIONS IMPACTED INCLUDE...
MIAMI...BRISCOE...WHEELER...MCLEAN...LEFORS...LAKE MCCLELLAN...
CODMAN...LAKE MARVIN...ALLISON...LORA...ALANREED...NEW MOBEETIE...
KELLERVILLE AND MOBEETIE.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 114 AND
125...BETWEEN MILE MARKERS 127 AND 128...AND BETWEEN MILE MARKERS
130 AND 147.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3518 10065 3518 10109 3536 10109 3573 10066
      3603 10000 3541 10000
TIME...MOT...LOC 0215Z 293DEG 30KT 3612 9920 3568 9980 3552 10051 

HAIL...<.75IN
WIND...60MPH
 
$$

AMW/BRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 6:25 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 15, 6:25 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
625 PM CDT FRI JUL 15 2016

.AVIATION...
00Z TAF Cycle

A stationary front across southern Kansas and surface trough over the
western Panhandles will help keep scattered convection at all three
TAF sites mainly between 00Z and 05Z Saturday...and have included a
TEMPO group in all three TAF sites to allow for this scenario. The
Dalhart and Guymon TAF sites could see an end to any convection by
01Z to 02Z Saturday. VFR conditions will prevail at all three TAF
sites through 00Z Sunday. Southeast to south winds 10 to 20 knots or
15 to 25 knots with some higher gusts possible will prevail at all
three TAF sites.

Schneider

&&

.PREV DISCUSSION... /Issued 248 PM CDT FRI JUL 15 2016/

SHORT TERM...
A s/wv across CO will move around the mid level high center
positioned across the Desert SW and across the Panhandles late this
aftn and evening. Anticipate convective development across mountains
to the NW and also outflow boundary to the north across SW KS during
the mid-late afternoon. Models suggest good h85-H7 theta-e recovery
this afternoon after some depletion from yesterdays storms and NAM12
shows ML cape ranging from 1500 j/kg to near 2500 j/kg area wide by
late afternoon. 50 kt NW upper flow assoc w/ jet exit will help
elevate shear values and also should help push along storms to SE
with more consistent storm motions that what we saw yesterday. 0-6 km
bulk shear is forecast to reach 35-45 kts across the region by 00z.
Anticipate isold to sct discrete cells initially across the region
and this will likely provide the best hail potential for this event
(highest in northern areas), but mesoscale models suggest more
potential for mcs to develop originating from the aforementioned
areas to NW and N which suggests more of a wind threat later in the
event as storm complexes converge on the Panhandles. SPC has spread
the slight risk for severe storms to include the entire Panhandles
area and even clips ern OK Panhandle zones with an enhanced risk as
this is most likely area to be impacted by significant MCS from the
north. The NE areas are also clipped by a 2% tornado risk. High LCLs
should be a mitigating factor for tornado development.

LONG TERM...
Models in good agreement on upper wave moving east of area by 12z
Sat morning. Our far southeastern zones could see some lingering
showers and storms early Saturday, but clouds should be clearing
out between 15z and 18z as wave pushes east.

The rest of the weekend looks to be mostly dry and hot as ridge
builds in further north and east. GFS and Euro show 597 dam ridge
centered over central OK by early next week. Temps will be into
the triple digits or nearly triple digits for most areas from
Sunday and most days next week depending on how much backing of
sfc winds can be achieved. A very weak shortwave is progged to
clip our far northwestern zones Monday... so kept slight pops
there. Otherwise expect dry conditions to persist.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11
Hazardous weather outlook, Jul 15, 7:09 PM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
709 PM CDT FRI JUL 15 2016

OKZ001>003-TXZ001>020-161100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
709 PM CDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES TONIGHT. A FEW STORMS COULD BECOME STRONG TO SEVERE.
DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT ALONG WITH
TORRENTIAL DOWNPOURS IN THE MORE INTENSE THUNDERSTORMS. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM SATURDAY MORNING FOR THE
CENTRAL AND EASTERN TEXAS AND EASTERN OKLAHOMA PANHANDLES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE FAR SOUTHEASTERN
TEXAS PANHANDLE SATURDAY MORNING WHILE AN ISOLATED STRONG STORM
CAN NOT BE RULED OUT...WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS ACROSS THE
EASTERN OKLAHOMA AND THE EASTERN AND CENTRAL TEXAS PANHANDLES SHOULD
BE READY FOR ACTIVATION.

In the hours before

Local storm report, Jul 15, 7:47 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
747 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND DMG     2 E BRYANS CORNER       36.62N 100.78W
07/15/2016                   BEAVER             OK   EMERGENCY MNGR

            SEMI TRUCK BLOWN OVER ON HIGHWAY 412 EAST OF HIGHWAY 83

&&

EVENT NUMBER AMA1600628

LFM
Local storm report, Jul 15, 7:49 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
749 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     3 ENE PERRYTON          36.41N 100.75W
07/15/2016  M70 MPH          OCHILTREE          TX   AWOS

&&

EVENT NUMBER AMA1600629

BEAT
Local storm report, Jul 15, 7:53 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
753 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND DMG     1 W ELMWOOD             36.62N 100.54W
07/15/2016                   BEAVER             OK   EMERGENCY MNGR

            SEMI TRUCK BLOWN OVER ON HIGHWAY 412 WEST OF ROUTE 23.

&&

CORRECTED LOCATION...REMARKS

EVENT NUMBER AMA1600628

LFM
Local storm report, Jul 15, 7:56 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
756 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     TSTM WND GST     8 W SLAPOUT             36.60N 100.26W
07/15/2016  M65 MPH          BEAVER             OK   MESONET

&&

EVENT NUMBER AMA1600630

BEAT
Local storm report, Jul 15, 7:59 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
759 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     8 W SLAPOUT             36.60N 100.26W
07/15/2016  M60 MPH          BEAVER             OK   MESONET

&&

EVENT NUMBER AMA1600631

KJS
Local storm report, Jul 15, 8:08 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
808 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TSTM WND GST     1 S BORGER              35.64N 101.40W
07/15/2016  M62 MPH          HUTCHINSON         TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1600632

BEAT

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:21 PM CDTSpecial Weather StatementAMAPotter39 min
Jul 15, 7:22 PM CDTSpecial Weather StatementAMAMoore38 min
Jul 15, 7:28 PM CDTSevere Thunderstorm WarningAMAPotter, Randall47 min
Jul 15, 7:30 PM CDTSevere Thunderstorm WarningAMAHansford, Lipscomb, Ochiltree60 min
Jul 15, 7:38 PM CDTSevere Thunderstorm WarningAMAHutchinson, Moore, Roberts67 min
Jul 15, 7:43 PM CDTSpecial Weather StatementAMADeaf Smith47 min
Jul 15, 7:56 PM CDTSevere Thunderstorm WarningAMACarson79 min
Jul 15, 8:16 PM CDTSpecial Weather StatementAMARandall29 min
Jul 15, 8:25 PM CDTSevere Thunderstorm WarningAMAArmstrong, Potter, Randall65 min
Jul 15, 8:41 PM CDTSpecial Weather StatementAMARandall34 min
Jul 15, 8:49 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall45 min
Jul 15, 9:12 PM CDTSpecial Weather StatementAMADonley48 min
Jul 15, 9:30 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Wheeler60 min
Jul 15, 10:31 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley20 min
Jul 15, 10:45 PM CDTAreal Flood AdvisoryAMACollingsworth3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.